Call Us Today! 615-457-8600
Nashville, TN

     With a higher emphasis recently regarding the consistent usage of medicine and its effects on the hearing of individuals, the pharmacological community is naturally curious about the long-term effects of medicines like antibiotics. This condition, detected in individuals who have ingested analgesics and antibiotics over a prolonged period of time, is referred to as ototoxicity. It’s also a subject of much concern in several trial studies conducted over the last few decades.

     One of the first studies with ototoxicity at the forefront was documented in 1986, involving a study of men and hearing loss pertaining to an increased reported and observed rate. A hearing baseline was created for a total of 26,917 men between 40 and 74, with results collection in 2010 (Curhan, Eavey, Shargorodsky, Curhan, 2010). This study was titled “Analgesic Use and the Risk of Hearing Loss in Men” and found a well-sourced link between Acetaminophen and Ibuprofen – both common analgesics — and hearing loss. The part causing hearing loss was determined to be binders from the medicine that attached to binding sites in the cochlea, which led to tinnitus or complete hearing loss. Researchers concluded at the end of the study that “Regular use of each analgesic was independently associated with an increased risk of hearing loss” (Curhan, Eavey, Shargorodsky, Curhan, 2010).  The outcomes of the original 26,917 male subjects addressed a total of 3,488 men who reported incidences of hearing loss throughout the study, many of them being under 50 years of age at the start of the study. It was deduced that exposure over the long haul to analgesics resulted in further cases of hearing loss (Curhan, Eavey, Shargorodsky, Curhan, 2010). The limits are obvious to this study, in that it doesn’t include any women, only men.

     To find out if they could replicate those results, the same researchers decided to undergo a similar study in “Analgesic Use and the Risk of Hearing Loss in Women.” Beginning in 1995 and following participants through 2009, this study brought on board females between the ages of 31 and 48, with results confirming an association between the use of analgesics and hearing loss in women (Curhan, Eavey, Shargorodsky, Curhan, 2012). The main difference between the two studies, though, was found to be an insufficient link between hearing loss and aspirin like there was with hearing loss and prolonged use of acetaminophen and ibuprofen. It’s been established, though, that these types of medicines can indeed cause hearing loss over the long term.

     With the study “Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia” researchers explored how ototoxicity related to long-term hearing loss and application of the antibiotic erythromycin, a common method by doctors to kill bacterial infections (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).

     The incurred use of the antibiotic over the course of two weeks was found to develop symptomatic ototoxicity in five out of 30 study participants, leading to degrees of tinnitus and hearing loss. The control group showed hearing loss in conjunction with the antibiotics. During the course of the study, researchers also noted that damage to the cochlea’s ion receptors was responsible for the limited hearing loss. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992). Although certain antibiotics were determined to be a factor in hearing loss, the symptoms did go away in the two weeks after the study was done. Other forms of antibiotics have been known to cause ototoxicity.

     Another article with results compiled in 2009, titled “Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics,” aimed to contrast the effects of acoustic trauma when aminoglycoside antibiotics were present and when they were not. (Hongzhe, Steyger, 2009). This connection linked the use of commonly used antibiotics with hearing loss and permanent mechanical damage. Researchers studied intensive care patients who were also given these antibiotics and who were exposed to mechanical hearing shifts by acoustic trauma. The goal was to consider the cause of auditory threshold shifts, which are indicative of hearing damage.

     Further testing showed the antibiotic alone could cause limited forms of hearing damage when study participants ingested them longer than six days. The threshold tended to shift just a slight amount when the antibiotic was used in conjunction than when compared with short-term acoustic trauma sufferers. Three different factors were examined that demonstrated the hearing loss and auditory shifts as a result of study conditions: “1) chemical penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways” (Hongzhe, Steyger, 2009). In conclusion, aminoglycoside antibiotics caused limited ototoxicity and even aggravated acoustic injury damage (Hongzhe, Steyger, 2009).

     All of the above studies conclusively prove that antibiotics and analgesics can lead to varying degrees of hearing loss when taken consistently. However, hearing loss does indeed vary in people based on whether they are male or female and for how long they were on the medicine. Researchers have outlined the acute and chronic effects of these medications pertaining to hearing problems, reveling in the ability of the human body to recover in some cases from medication-induced hearing loss. Health supplements could very well be a subject of future ototoxicity studies.


Curhan, S. G., Eavey, R., Shargorodsky, J., & Curhan, G. C. (2010). Analgesic Use and the Risk     of Hearing Loss in Men. American Journal Of Medicine, 123(3), 231-237.     doi:10.1016/j.amjmed.2009.08.006

Curhan, S. G., Shargorodsky, J., Eavey, R., & Curhan, G. C. (2012). Analgesic Use and the Risk     of Hearing Loss in Women. American Journal Of Epidemiology, 176(6), 544-554.

Hongzhe, L., & Steyger, P. S. (2009). Synergistic ototoxicity due to noise exposure and     aminoglycoside antibiotics. Noise & Health, 11(42), 26-32.

Swanson DJ, Sung RJ, Fine MJ, Orloff JJ, Chu SY, Yu VL. (1992). Erythromycin ototoxicity:     prospective assessment with serum concentrations and audiograms in a study of patients     with pneumonia. The American Journal of Medicine, 92(1),61-68.